Mississippi, 2007

Flash Flooding and Damaging Winds in Mississippi, July 20, 2007

July 20, 2007 · NWS MEG · 6 events in 6 counties and zones

A cold front moved into North Mississippi during the afternoon and evening hours of July 20th, 2007. The front produced showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into North Mississippi during the afternoon and evening hours of July 20th, 2007. The front produced showers and thunderstorms. Some of the thunderstorms produced flash flooding and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 20, 9:48 AM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 20, 9:48 AM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1048 AM CDT FRI JUL 20 2007

.DISCUSSION...

PRIMARY CHALLENGE THIS MORNING WILL BE DETERMINING CHANCES FOR
CONVECTION ACROSS THE MID SOUTH TODAY. CURRENTLY...A COLD FRONT IS
ENTERING INTO EXTREME NORTHERN PORTIONS OF THE MID SOUTH WITH A
CONVECTIVE OUTFLOW BOUNDARY SOUTH OF THE FRONT EXTENDING FROM
NORTHEAST MISSISSIPPI THROUGH SHELBY COUNTY TENNESSEE AND BACK
INTO EAST CENTRAL ARKANSAS. THE BEST INSTABILITY AND SURFACE
HEATING CONTINUES TO BE ALONG AND SOUTH OF THIS CONVECTIVE OUTFLOW
BOUNDARY. IN THESE AREAS...SURFACE BASED CAPE VALUES ALREADY RANGE
BETWEEN 1500-2500J/KG WITH LI/S TO -4C BASED ON THE LATEST
MESOANALYSIS. EXPECT CONTINUED INSOLATION TO PUSH AFTERNOON SBCAPE
VALUES TO BETWEEN 2500-3500J/KG SOUTH OF THE OUTFLOW BOUNDARY.
LATEST THINKING IS THAT CONVECTION WILL CONTINUE TO INITIATE ALONG
THIS OUTFLOW BOUNDARY AS IT SINKS SLOWLY SOUTH AND ALSO GETS
ADDITIONAL UPPER LEVEL FORCING FROM A SOUTHEAST MOVING SHORTWAVE
DISTURBANCE CURRENTLY NOTED ON WATER VAPOR IMAGERY OVER SOUTHERN
ILLINOIS. SO NORTH MISSISSIPPI AND EAST ARKANSAS SHOULD HAVE THE
GREATEST CHANCES FOR THUNDERSTORMS THIS AFTERNOON/EVENING AND
CONSIDERING INSTABILITY VALUES IN PLACE EXPECT A FEW STORMS MAY
APPROACH SEVERE LIMITS WITH ISOLATED DAMAGING WIND GUSTS POSSIBLE.
FURTHER NORTH...CANNOT COMPLETELY RULE OUT ISOLATED TO SCATTERED
THUNDERSTORMS AHEAD OF THE FRONT WHERE THE ATMOSPHERE WILL REMAIN
MOIST AND SLIGHTLY UNSTABLE. ONE NEGATIVE FACTOR FOR CONVECTION
NORTH OF THE OUTFLOW BOUNDARY AND SOUTH OF THE FRONT WILL BE LACK
OF LOW LEVEL CONVERGENCE AS SURFACE WINDS HAVE BACKED TO THE NORTH
AND NORTHEAST ALREADY.

AS FOR TEMPERATURES AND CLOUD COVER...THE CURRENT FORECAST LOOKS
GOOD FOR MOST AREAS. ONLY ADJUSTMENT WILL BE TO UP TEMPERATURES
A FEW DEGREES OVER EXTREME SOUTHERN AREAS RECIEVING A GOOD AMOUNT
OF SUN AND WHERE TEMPERATURES ARE ALREADY NEARING EARLIER
FORECASTED HIGHS.

UPDATED ZONES...GRIDS...AND HWO OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 349 AM CDT FRI JUL 20 2007/

DISCUSSION...

DETERMINING RAIN CHANCES TODAY IS THE FORECAST PROBLEM OF THE DAY.

SHORT TERM MODELS WERE IN GOOD GENERAL AGREEMENT AND USED A
BLEND OF THEM. BESIDES LOWERING RAIN CHANCES TODAY THROUGH
SATURDAY...MADE NO SIGNIFICANT CHANGES TO THE PREVIOUS FORECAST.

AT 345 AM CDT ACROSS THE MIDSOUTH...NUMEROUS SHOWERS AND
THUNDERSTORMS WERE NORTHEAST OF JACKSON TN WHERE A SHORT WAVE/LOW
PRESSURE DISTURBANCE WAS LOCATED. TEMPERATURES WERE IN THE 70S...
AND THE AIR WAS MOIST AND UNSTABLE. AN OUTFLOW BOUNDARY WAS
LOCATED FROM HARRISBURG AR TO SAVANNAH TN AND WAS MOVING SOUTH.
A COLD FRONT EXTENDED ACROSS CENTRAL MO TO NORTHERN KY.

TODAY...DECIDED TO LOWER RAIN CHANCES OVER THE AREA AS MOISTURE
CONVERGENCE ALONG THE APPROACHING COLD FRONT AND OUTFLOW BOUNDARY
OVER THE AREA WILL BE WEAK WITH LOW LEVEL WINDS VEERING TO
THE NORTHWEST BEHIND THE DEPARTING SHORT WAVE. DO NOT THINK
THE ENTIRE MIDSOUTH WILL RECEIVE RAIN TODAY.

KEPT THE HIGHEST RAIN CHANCES SOUTH OF INTERSTATE 40 TODAY...
AROUND 50 PERCENT...WHERE THE OUTFLOW BOUNDARY AND DEEPEST
MOISTURE WILL BE LOCATED...BUT AGAIN CONVERGENCE WILL BE WEAK.
LOCATIONS NORTHEAST OF JACKSON TN WILL GET WET THROUGH 7 AM CDT
NEAR THE SHORT WAVE AND MAY GET UP TO AN INCH OF RAINFALL...BUT
OTHERWISE...ANY RAIN WILL BE SCATTERED IN NATURE. EXPECT A FEW
STORMS TO DEVELOP ONCE TEMPERATURES REACH THE UPPER 80S...PROBABLY
NEAR THE FRONT AND OLD OUTFLOW BOUNDARY. A STORM OR TWO COULD BE
STRONG WITH LOCALLY HEAVY RAINFALL OVER AN INCH AND GUSTY WINDS
UP TO 40 MPH AS THE AIR WILL BE MOIST AND UNSTABLE...BUT SEVERE
STORMS APPEAR UNLIKELY. CLOUDS WILL KEEP TEMPERATURES DOWN A BIT
TODAY WITH HIGHS MAINLY IN THE UPPER 80S.

TONIGHT AND SATURDAY...QUICKER DRYING CAN BE EXPECTED AS THE FRONT
PUSHES THROUGH...SO LOWERED/REMOVED RAIN CHANCES AND DECREASED
CLOUD COVER. AN ISOLATED STORM IS POSSIBLE THROUGH 10 PM CDT
SOUTH OF INTERSTATE 40 NEAR THE FRONT. OTHERWISE...MOSTLY CLEAR
AND MUCH COOLER CONDITIONS CAN BE EXPECTED TONIGHT. WOULD NOT BE
SURPRISED IF PATCHY FOG DEVELOPED IN SOME LOCATIONS AFTER MIDNIGHT
CDT TONIGHT. LOWS TONIGHT WILL BE COOLER...MAINLY IN THE 60S...AND
HIGHS SATURDAY WILL BE NEAR 90 WITH ABUNDANT SUN...THOUGH HUMIDITY
VALUES WILL BE LOW WITH DEWPOINTS FALLING INTO THE 50S...MAKING
THE AIR FEEL COMFORTABLE THIS WEEKEND.

SATURDAY NIGHT THROUGH THURSDAY...GENERALLY DRY AND MOSTLY CLEAR
CONDITIONS WITH TEMPERATURES SLOWLY REBOUNDING TO NEAR NORMAL CAN
BE EXPECTED. RECORD LOW TEMPERATURES ARE FORECAST SUNDAY AND
MONDAY MORNING AT JACKSON TN WITH UNSEASONABLY COOL READINGS IN
THE MID TO UPPER 50S. HIGHS WILL BE IN THE LOWER 90S EACH DAY.
MODELS HINT THAT MOISTURE MAY RETURN AS A LOW PRESSURE SYSTEM
OVER THE EAST U.S. RETROGRADES WEST TOWARDS THE AREA BEYOND
MONDAY...BUT FOR NOW...KEPT MAINLY DRY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  88  70  90  66 /  50  20   0   0
MKL  86  60  88  56 /  50  10   0   0
JBR  88  64  89  62 /  30  10   0   0
TUP  90  67  90  61 /  60  30   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, Jul 20, 2:57 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
357 AM CDT FRI JUL 20 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-210900-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
357 AM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL OF 1 TO
2 INCHES...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE TODAY. THE GREATEST THREAT FOR STRONG
STORMS WILL BE BETWEEN NOON AND 8 PM CDT SOUTH OF INTERSTATE 40.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MBS

In the hours before

Special weather statement, Jul 20, 12:10 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
110 PM CDT FRI JUL 20 2007

MSZ024-201900-
MONROE MS-
110 PM CDT FRI JUL 20 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...MONROE COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 5 MILES EAST OF AMORY AT 110 PM CDT...MOVING SOUTH AT 10
MPH.

PEOPLE IN MONROE COUNTY...INCLUDING THE CITIES OF ABERDEEN AND
AMORY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 200 PM CDT.
Special weather statement, Jul 20, 12:12 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
112 PM CDT FRI JUL 20 2007

MSZ011-201845-
QUITMAN MS-
112 PM CDT FRI JUL 20 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...QUITMAN COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER MARKS AT 112 PM CDT...MOVING SOUTHEAST AT
10 MPH.

PEOPLE IN QUITMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 145 PM CDT.
Special weather statement, Jul 20, 12:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
118 PM CDT FRI JUL 20 2007

MSZ009-201845-
PRENTISS MS-
118 PM CDT FRI JUL 20 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...PRENTISS COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF BURTON AT 118 PM CDT...
MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN PRENTISS COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 145 PM CDT.
Special weather statement, Jul 20, 12:34 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
134 PM CDT FRI JUL 20 2007

MSZ017-201915-
ITAWAMBA MS-
134 PM CDT FRI JUL 20 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...ITAWAMBA COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 3 MILES NORTH OF SANDY SPRINGS AT 134 PM CDT...MOVING
SOUTH AT 15 MPH.

PEOPLE IN ITAWAMBA COUNTY...INCLUDING THE CITY OF FULTON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 215 PM CDT.
Special weather statement, Jul 20, 1:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT FRI JUL 20 2007

MSZ022-023-201945-
CALHOUN MS-CHICKASAW MS-
218 PM CDT FRI JUL 20 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...CALHOUN AND CHICKASAW
COUNTIES.

A STRONG THUNDERSTORM PRODUCING 45 TO 50 MPH WINDS WAS LOCATED 4
MILES SOUTHEAST OF PYLAND AT 218 PM CDT...MOVING SOUTH AT 15 MPH.

PEOPLE IN CALHOUN AND CHICKASAW COUNTIES...INCLUDING THE CITY OF
HOUSTON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 245 PM CDT.

PWB
Special weather statement, Jul 20, 1:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
222 PM CDT FRI JUL 20 2007

MSZ012-201945-
PANOLA MS-
222 PM CDT FRI JUL 20 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...PANOLA COUNTY.

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER
BATESVILLE AT 222 PM CDT...MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN PANOLA COUNTY...INCLUDING THE CITY OF BATESVILLE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 245 PM CDT.

The radar

The Columbus AFB radar (KGWX), 10 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 20, 1:30 PM CST to 1:35 PM CST
Where
Monroe County, Hatley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.980, -88.370

Straight line winds blew power lines down in Hatley.

Thunderstorm Wind, Itawamba

When
July 20, 1:35 PM CST to 1:40 PM CST
Where
Itawamba County, Oakland to Tremont
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.280, -88.230

Straight line winds blew trees down on Patton Flat Road between Oakland and Tremont.

Thunderstorm Wind, Pontotoc

When
July 20, 2:00 PM CST to 2:05 PM CST
Where
Pontotoc County, Pontotoc
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.250, -89.000

Straight line winds blew down 3 electrical poles at the North Pontotoc Athletic fields. The poles fell into the fences surrounding the baseball fields causing further damage.

Flash Flood, Lafayette

When
July 20, 4:45 PM CST to 5:45 PM CST
Where
Lafayette County, Oxford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.370, -89.520

Heavy rain produced flash flooding in Oxford. Water covered many roads in the city.

Thunderstorm Wind, Panola

When
July 20, 5:00 PM CST to 5:05 PM CST
Where
Panola County, 1 mi SW of Batesville Panola Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.360, -89.912

Straight line winds knocked down a few trees on Highway 35 North.

Flash Flood, Yalobusha

When
July 20, 6:00 PM CST to 6:30 PM CST
Where
Yalobusha County, 5 mi W of Velma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.070, -89.737

Heavy rain produced flash flooding approximately 5 miles west of Velma. Water covered the intersection of County Road 103 and 225.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50841, 50842, 50846, 50844, 50843, 50845.